New Mexico, 2010

Flash Flooding in New Mexico, July 28, 2010

July 28, 2010 · NWS ABQ · 6 events in 4 counties and zones

Deep monsoon moisture combined with an easterly wave over southeast New Mexico to create widespread heavy rain across northern and central New Mexico. Hardest hit areas were in the vicinity of the central mountain chain, where several flash floods were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep monsoon moisture combined with an easterly wave over southeast New Mexico to create widespread heavy rain across northern and central New Mexico. Hardest hit areas were in the vicinity of the central mountain chain, where several flash floods were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 2:25 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, Jul 28, 2:25 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 AM MDT WED JUL 28 2010

.DISCUSSION...
LOCALLY HEAVY RAINS WILL CONTINUE TO BE ON THE RADAR SCOPE FOR THE
NEXT SEVERAL DAYS...ESPECIALLY ACROSS SRN/WRN NEW MEXICO. 00Z/WED
KABQ SOUNDING TOOK A DECENT HIT IN THE PRECIPITABLE WATER CATEGORY
BUT SHOULD EXPERIENCE A SLOW REBOUND AS AN UPPER LEVEL LOW MIGRATES
WESTWARD INTO THE REGION. THERE ARE SIGNIFICANT DIFFERENCES IN THE
PWAT VALUES BETWEEN THE GFS40/NAM12 WITH THE LATTER BEING MORE WET.
NONETHELESS...VALUES SHOULD REMAIN ABOVE SEASONAL NORMALS TO ALLOW
FOR HEAVY RAINFALL CAPABLE OF MINOR OR LOCALIZED FLASH FLOODING. AT
THIS TIME...CONFIDENCE IN WIDESPREAD SIGNIFICANT FLOODING IS NOT AN
ISSUE AND WILL NOT POST A WATCH AT THIS TIME.

FOR TODAY...UPPER LEVEL CYCLONE WILL START TO INVADE SE NEW MEXICO
AS THE FEATURE WEAKENS INTO AN OPEN WAVE. MEANWHILE...E/SE BOUNDARY
LAYER FLOW WILL PROVIDE AN UPSLOPE COMPONENT ACROSS A GOOD PORTION
OF THE STATE...PARTICULARLY IN THE ERN PLAINS. EXPECT AN UPTICK IN
CONVECTION IN THE SRN/SE PARTS OF THE FORECAST AREA...WHILE DIURNAL
STORMS CONTINUE OVER THE NW HALF. THE LEAST AMOUNT OF COVERAGE WILL
BE OVER THE NE PLAINS. BY LATER TONIGHT...EXPECT THE PRIMARY THREAT
FOR PCPN TO BE ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN. HIGHS
TODAY WILL BE SLIGHTLY ABOVE/BELOW NORMAL NORTH/SOUTH OF INTERSTATE
40 RESPECTIVELY. BY THURSDAY...UPPER LEVEL DISTURBANCE SHOULD SHEAR
OUT AS IT CONTINUES A SLOW WESTWARD TRACK TOWARD CENTRAL NM. AGAIN...
THE BEST CHANCES FOR QPF WILL BE ALONG/WEST OF THE CENTRAL MT CHAIN.
THROUGH THURS AFTERNOON...THE MODELS ARE IN FAIRLY GOOD AGREEMENT.

MODELS DIVERGE NOTICEABLY FOR THE FRIDAY THROUGH WEEKEND PERIOD ON
HOW THE UPR LEVEL PATTERN WILL EVOLVE. GFS40 IS FAIRLY PROGRESSIVE
ON THE WESTWARD TRACK OF THE AFOREMENTIONED WAVE...PRIMARILY DUE TO
A WEAKER UPPER HIGH WHICH IS CURRENTLY POSITIONED IN CENTRAL CO. THE
ECMWF IS PRETTY SIMILAR...ALTHOUGH HAS A MORE NRN TRACK OF THE WAVE
THRU CENTRAL NM...LEADING TO A HIGHER THREAT FOR QPF. THEREAFTER...
BOTH OF THESE MODELS DRIFT THE WAVE NORTHWARD ON THE WRN PERIPHERY
OF THE HIGH INTO THE INCREASING WESTERLIES OVER THE CENTRAL ROCKIES.
THE PRIMARY CENTER OF CIRCULATION OF THE UPPER HIGH IS PROGGED TO BE
IN THE WRN GULF STATES...KEEPING THE DOOR OPEN FOR A MONSOONAL SURGE
FOR THE WEEKEND. IF THIS SCENARIO PANS OUT...THEN WRN NM COULD BE A
PRIME LOCATION FOR ENHANCED CONVECTIVE POTENTIAL. ON THE FLIP SIDE...
THE CANADIAN KEEPS A MORE WRN TRACK FOR THE AFOREMENTIONED WAVE WITH
A STRONG RIDGE REMAINING TO THE N/NW. BY THE WEEKEND...THE CANADIAN
THINKS THE UPPER HIGH WILL BE IN A STRONG POSITION TO BLOCK A DECENT
MONSOONAL SURGE AND EVEN SUGGESTS SIGNIFICANT DRYING ACROSS MUCH OF
MEXICO AND NM...OFFERING ONLY RECYCLE MODE FOR THE CWA. THE OVERALL
MESSAGE...STAY TUNED. NO MATTER THE CASE...THE HIGHER POPS WILL BE
FOCUSED IN WRN NM WHILE THE ERN PLAINS WILL BE FAIRLY LIMITED. IT IS
JUST UNCLEAR HOW LARGE OF A POP SPREAD THAT COULD DEVELOP ACROSS THE
FORECAST AREA. DPORTER

&&

.AVIATION...
LOCALIZED MVFR CIGS AND MT OBSCURATIONS IN A FEW SPOTS NEAR TO WEST
OF THE DIVIDE AND PERHAPS FAR E CENTRAL NM EARLY TO MID MORNING...
BUT OVERALL A VFR MORNING. SHOWER AND THUNDERSTORM ACTIVITY SHOULD
INCREASE AT LEAST A BIT ACROSS S AND E PORTIONS OF FCST AREA THIS
AFTN AND EVE...PERHAPS ACROSS CENTRAL SECTIONS AS WELL...AS TX UPPER
LOW ENTERS OR GETS VERY NEAR THE SE OR E CENTRAL PORTION OF THE
STATE. BRIEF AND LOCALIZED MVFR CONDITIONS IN CIGS AND PCPN REDUCED
VSBYS ASSOCIATED WITH STORMS TODAY. POTENTIAL INCREASES VERY LATE
TONIGHT AND EARLY THU FOR SOME AREAS OF MVFR AND MORE LOCALIZED IFR
CIGS ACROSS SOUTHERN AND E CENTRAL PORTIONS OF FCST AREA WITH TAF
SITES KTCC AND KROW HAVING A LITTLE BETTER CHANCE OF THOSE LOWER
CIGS THAN OTHER SITES.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43

&&

.FIRE WEATHER...
OVERALL HIGHER HUMIDITY PATTERN LINGERING THROUGH REST OF THE WEEK
AND FAIRLY LIKELY FOR THE WEEKEND. WETTING THUNDERSTORM COVERAGE
SHOULD INCREASE SOMEWHAT ACROSS MAINLY SE HALF OF NM THIS AFTN AND
EVE AS TX UPPER LOW GETS VERY NEAR OR EVEN ENTERS FAR E CENTRAL OR
SE NM LATE TODAY. ELSEWHERE MOISTURE RECYCLING WILL GENERATE AT
LEAST ISOLATED TO WIDELY SCATTERED THUNDERSTORMS...FAVORING THE
HIGHER TERRAIN.

THE MID LEVEL HIGH IS STILL EXPECTED TO BE FOCUSED TO THE EAST OF
THE STATE FRI THROUGH SUN...BUT A QUICK LOOK AT LATEST...06Z RUN...
SHORTER TERM NAM MODEL BEGINNING TO CONTRADICT THIS SCENARIO BY
KEEPING UPPER HIGH CENTERED FRI AND SAT AT LEAST NOT FAR FROM 4
CORNERS. THIS SCENARIO...IF IT PANS OUT...WOULD MEAN LESS WETTING
RAIN COVERAGE ACROSS AT LEAST N NM FROM WEEKEND INTO AT LEAST A
PORTION OF NEXT WEEK. THUS CONFIDENCE OF INCREASED WETTING RAINS FOR
THAT PERIOD ACROSS N AREAS BEGINNING TO WANE A BIT. LATER MULTIPLE
MODEL RUNS CONSENSUS WILL HAVE TO BE WATCHED TO SEE IF THIS BECOMES
A TREND. FOR THIS FCST PACKAGE WILL STILL GO WITH SOME INCREASE IN
MONSOONAL MOISTURE ACROSS W NM FOR LATE WEEK AND INTO WEEKEND...BUT
NORTHERN AREAS MAY NOT GET AS MUCH BENEFIT AS EARLIER THOUGHT IF NEW
MODEL RUNS CONTINUE THE LATEST NAM TREND. AFTER THU OR FRI EASTERN
AREAS SHOULD HAVE LEAST AMOUNT OF WETTING RAIN POTENTIAL. EMBEDDED
TROPICAL AND CONVECTIVELY INDUCED WAVES WILL ALSO PROVIDE A WILDCARD
TO DAILY COVERAGE CHANGES.

HIGH TEMPERATURES SHOULD REMAIN SLIGHTLY TO MODERATELY BELOW NORMAL
FAVORING SOUTHERN AND WESTERN AREAS AND NEAR TO SLIGHTLY ABOVE
NORMAL NORTH AND EAST CENTRAL. OVERNIGHT LOW TEMPERATURES SHOULD
OVERALL BE SLIGHTLY ABOVE NORMAL DUE TO THE HIGHER HUMIDITY AT THE
SURFACE. MINIMUM HUMIDITY VALUES ARE NOT FORECASTED TO DROP BELOW 20
PERCENT FOR THE FORESEEABLE FUTURE...ESPECIALLY ACROSS W AND S
SECTIONS OF FCST AREA. GOOD TO EXCELLENT OVERNIGHT HUMIDITY
RECOVERIES EXPECTED TONIGHT MAJORITY OF N AND CENTRAL NM WITH
COVERAGE OF SAME POSSIBLY INCREASING SOMEWHAT THE FOLLOWING 2 TO 3
NIGHTS.

NEAR SURFACE WIND SPEEDS GENERALLY TO BE 12 MPH OR LESS WELL OUTSIDE
OF STORMS. THUNDERSTORM OUTFLOW WINDS WILL CONTINUE TO PROVIDE THE
STRONGEST WIND FLOWS AT THE SURFACE. WEAK TO MODERATE GAP WINDS
ALONG THE CENTRAL MOUNTAINS ARE EXPECTED TO DEVELOP THIS EVE. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  93  65  90  63 /  20  30  30  20
DULCE...........................  86  55  84  54 /  30  40  30  30
CUBA............................  83  53  81  54 /  40  40  40  30
GALLUP..........................  85  58  84  57 /  30  40  40  30
EL MORRO........................  81  55  80  53 /  40  40  40  40
GRANTS..........................  86  57  84  56 /  30  30  40  30
QUEMADO.........................  84  58  82  56 /  40  40  40  30
GLENWOOD........................  86  62  88  62 /  30  30  50  40
CHAMA...........................  80  50  78  50 /  40  50  40  40
LOS ALAMOS......................  84  54  83  56 /  30  30  30  20
PECOS...........................  82  53  80  54 /  40  30  30  30
CERRO/QUESTA....................  81  50  81  51 /  40  30  30  30
RED RIVER.......................  73  44  73  45 /  40  40  40  30
ANGEL FIRE......................  75  45  76  44 /  50  30  30  30
TAOS............................  84  52  84  53 /  30  30  30  20
ESPANOLA........................  90  60  90  60 /  30  30  30  20
SANTA FE........................  84  55  82  56 /  40  30  40  30
SANTA FE AIRPORT................  87  58  85  58 /  40  30  30  20
ALBUQUERQUE FOOTHILLS...........  88  64  86  64 /  30  30  30  20
ALBUQUERQUE HEIGHTS.............  89  66  87  66 /  30  30  30  20
ALBUQUERQUE VALLEY..............  90  61  88  61 /  30  30  30  20
ALBUQUERQUE WEST MESA...........  89  62  87  63 /  30  30  30  20
LOS LUNAS.......................  90  62  89  63 /  30  30  30  20
RIO RANCHO......................  90  62  88  63 /  30  30  30  20
SOCORRO.........................  90  63  88  62 /  30  30  30  30
SANDIA PARK/CEDAR CREST.........  79  51  76  53 /  30  30  30  30
MORIARTY/ESTANCIA...............  86  56  85  56 /  30  30  30  30
CLINES CORNERS..................  81  56  81  57 /  30  30  20  20
GRAN QUIVIRA....................  83  58  82  58 /  40  30  30  30
CARRIZOZO.......................  87  61  84  60 /  40  30  30  30
RUIDOSO.........................  78  55  73  54 /  50  40  40  40
CAPULIN.........................  83  53  82  54 /  20  20  10  10
RATON...........................  87  56  87  57 /  20  20  10  10
LAS VEGAS.......................  81  53  80  54 /  30  30  20  20
CLAYTON.........................  89  63  90  64 /  20  20  10  10
ROY.............................  85  62  83  62 /  20  20  10  10
CONCHAS.........................  91  66  92  66 /  20  20  10  10
SANTA ROSA......................  89  63  89  62 /  30  20  10  10
TUCUMCARI.......................  90  65  91  66 /  30  20  10  10
CLOVIS..........................  85  64  86  65 /  30  20  20  10
PORTALES........................  86  63  87  64 /  30  20  20  10
FORT SUMNER.....................  89  65  89  65 /  30  20  20  10
ROSWELL.........................  89  67  87  66 /  30  30  30  10
PICACHO.........................  86  62  83  62 /  40  30  30  20
ELK.............................  80  60  76  58 /  70  50  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46/43
Hazardous weather outlook, Jul 28, 5:03 AM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT WED JUL 28 2010

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINS CAPABLE OF MINOR FLOODING OR POSSIBLY LOCALIZED FLASH
FLOODING MAY OCCUR OVER PARTS OF SOUTHERN AND WESTERN NEW MEXICO.
THE GREATEST THREAT WILL BE FROM THE UPPER GILA TO THE SACRAMENTO
MOUNTAINS AND POSSIBLY INTO THE SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A THREAT FOR MINOR OR POSSIBLY FLASH FLOODING FOR AREAS
ALONG AND WEST OF THE CENTRAL MOUNTAIN CHAIN ON THURSDAY. EXPECT
THE THREAT FOR HEAVY RAINFALL TO PERSIST INTO FRIDAY AND POSSIBLY
THE UPCOMING WEEKEND FOR WESTERN NEW MEXICO. IT APPEARS THE HEAVY
RAINFALL WILL BE FOCUSED ALONG AND WEST OF THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR RAIN AND
FLOODING REPORTS. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE AT 1.888.386.7637 FOR ANY WEATHER REPORTS.

DPORTER

The radar

The Holloman AFB radar (KHDX), 54 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 28, 11:20 AM MST to 12:20 PM MST
Where
Lincoln County, 0.68 mi SSE of Alto to 0.66 mi SSE of Alto
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.391, -105.676

Large rocks were swept onto State Route 48, one mile south of Alto, by rushing water.

Flash Flood, Lincoln

When
July 28, 11:30 AM MST to 12:45 PM MST
Where
Lincoln County, 3.93 mi SW of (Srr)sierra Blanca Reg Airport to 3.78 mi SW of (Srr)sierra Blanca Reg Airport
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.419, -105.577

Six to 12 inches of water was on several roads northeast of Alto in the Rancho Ruidoso subdivision. Some of the worst hit roadways include County Road D003, Little Creek Road, and Little Creek Hills Road. At least one house and one barn flooded, and several other homes in the area had minor damage.

Flash Flood, Bernalillo

When
July 28, 2:05 PM MST to 2:30 PM MST
Where
Bernalillo County, 5.25 mi NW of Carnuel to 5.21 mi ESE of Albuquerque
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.118, -106.520

A 16 year old boy was swept down the Embudo Arroyo by rapid flowing flood waters from near Juan Tabo and Candelaria to Carlisle and Interstate 40. This was a distance of five miles and the water was estimated to be flowing at 35 mph. The boy only received a few cuts and bruises.

Flash Flood, Bernalillo

When
July 28, 2:30 PM MST to 3:30 PM MST
Where
Bernalillo County, 6.95 mi ENE of Albuquerque to 6.79 mi ENE of Albuquerque
Cause
Heavy Rain
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
35.169, -106.523

At Ranchitos and Eubank, the shoulders of the roads were eroded with a foot of water covering the intersection.

Flash Flood, Torrance

When
July 28, 2:46 PM MST to 3:30 PM MST
Where
Torrance County, 3.45 mi S of Mc Intosh to 1.53 mi S of Mc Intosh
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.820, -106.050

Water accumulated on State Highway 41 with county roads along side the highway impassable.

Flash Flood, Mora

When
July 28, 5:45 PM MST to 7:00 PM MST
Where
Mora County, 1.69 mi SW of Holman to 0.53 mi SE of Gascon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Other Federal Agency
Coordinates
36.021, -105.399

Multiple dirt roads were washed out in an area called Tramperos. Vehicles were stuck in the mud and high water. The Bartley RAWS near Gascon received over 2 inches of rain in less than 2 hours time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237157, 237201, 237218, 237239, 237241, 251108.